Wyoming, 2011

High Wind in Wyoming, January 20 to 21, 2011

January 20 to 21, 2011 · NWS CYS · 7 events in 6 counties and zones

Strong winds developed in the upper atmosphere above a large surface pressure difference and produced significant winds across southeast Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds developed in the upper atmosphere above a large surface pressure difference and produced significant winds across southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 2:27 AM MST, 6 hours 9 minutes earlier.

Area forecast discussion, Jan 20, 2:27 AM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
227 AM MST THU JAN 20 2011

.SHORT TERM...TODAY THROUGH SATURDAY

CURRENTLY...PACIFIC NORTHWEST DOMINATED BY HIGH PRESSURE AND CLEAR
SKIES. THE EXCEPTION BEING RIGHT DOWN HERE BETWEEN CHEYENNE AND
ARLINGTON...WHERE RADAR CONTINUES TO SHOW AN AREA OF LIGHT SNOW.
WYDOT WEBCAMS ARE SHOWING LIGHT TO MODERATE SNOW FROM THE I80
SUMMIT...THROUGH LARAMIE TO JUST EAST OF ARLINGTON. AREA HAS BEEN
FAIRLY PERSISTENT THE PAST FEW HOURS...BUT IS SHOWING SOME SIGNS
OF DECREASING IN COVERAGE. THIS IS LIKELY DUE TO THE SHORTWAVE
THAT IS EVIDENT ON WATER VAPOR IMAGERY MOVING THROUGH SOUTHEAST
WYOMING AT THIS TIME. LOOKS LIKE THE SHORTWAVE SHOULD MOVE THROUGH
BY 6 AM OR SO THIS MORNING.

FOR TODAY...GOING TO SEE AN INCREASE IN WINDS THROUGHOUT THE DAY
WITH THE GFS SHOWING A WESTERLY WIND OF 60KTS AT 700MBS DEVELOPING
BY LATE AFTERNOON. WRF IS A BIT DELAYED ON THIS WIND
DEVELOPING...BUT LOCAL WIND STUDY DEVELOPING A GOOD HEIGHT
DIFFERENCE BETWEEN CRAIG AND CASPER BY MID AFTERNOON. OUR WIND
PRONE AREAS OF ARLINGTON AND BORDEAUX WILL START BLOWING EARLIER
THAN SUGGESTED BY THE STUDY. WENT AHEAD AND WILL ISSUE A HIGH WIND
WARNING FOR THESE TWO ZONES STARTING AT 18Z TODAY AND THE REST OF
THE CENTRAL AND SOUTHERN LARAMIE RANGE AFTER 00Z. WENT AHEAD AND
ADDED CARBON COUNTY TO THE WARNING AS WELL AS THE GFS SHOWS A
130-140KT UPPER LEVEL JET COMING IN PHASE WITH THE 700MB WINDS.
DAY SHIFT MAY NEED TO EXPAND AREAL COVERAGE OF THE WARNING BASED
ON THE 12Z MODEL RUN. THESE WINDS WILL PROVIDE DOWN SLOPING WINDS
EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING TO START
WARMING TEMPERATURES. HAVE GONE WITH MID 20 LOWS TONIGHT WITH
HIGHS FRIDAY IN THE LOW TO MID 40S EAST OF THE LARAMIE RANGE AND
MID 20S EAST.

WINDS LOOK TO INCREASE AGAIN FRIDAY EVENING INTO SATURDAY MORNING
AS 700MB WINDS ONCE AGAIN INCREASE TO 50-60KTS. THIS AHEAD OF THE
NEXT POTENT SHORTWAVE THAT WILL MOVE THROUGH SOUTHERN MONTANA
SATURDAY AFTERNOON...BRINGING US OUR NEXT CHANCE FOR SNOW. THIS
SHORTWAVE DRAGS ANOTHER COLD FRONT INTO THE AREA. KEPT HIGH POPS
GOING FOR SATURDAY AFTERNOON AND EVENING. COULD BE SEEING SOME
WINTER HEADLINES AGAIN...ESPECIALLY FOR THE SNOWY AND SIERRA MADRE
RANGES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...
CWA WILL CONTINUE TO BE UNDER A GENERALLY NW FLOW ALOFT DURING THE
PERIOD WITH SEVERAL CLIPPER TYPE SYSTEMS PASSING BY EVERY COUPLE OF
DAYS.  THESE SYSTEMS WILL BRING SOME LIGHT SNOWS TO PARTS OF THE CWA
AND RELATIVELY MINOR SHOTS OF COOLER AIR AS MUCH COLDER ARCTIC AIR
WILL REMAIN SHUNTED WELL TO THE NORTH AND EAST AS STRONG PACIFIC
FLOW HOLDS OVER MUCH OF NORTH AMERICA.  UPPER TROF WILL BE DEPARTING
THE AREA SATURDAY NIGHT WITH ANY LINGERING SNOW ENDING THEN THE NEXT
SYSTEM WILL DROP ACROSS SUNDAY NIGHT INTO MONDAY.  SHORT UPPER RIDGE
TRANSLATES ACROSS MONDAY NIGHT THEN NEXT SHORTWAVE MOVES BY TUESDAY
INTO TUESDAY NIGHT.  PATTERN WILL PRODUCE BREEZY/WINDY PERIODS AT
TIMES AND KEEP TEMPERATURES CLOSE TO AVERAGES FOR THIS TIME OF THE
YEAR.

&&

.AVIATION...FOR 12Z TAFS...
MAINLY VFR CONDITIONS EXPECTED TODAY AND TONIGHT THOUGH ISOLD MVFR
CIGS POSSIBLE WITH ANY WEAK IMPULSES MOVING BY IN NW FLOW ALOFT.
GUSTY WINDS DVLPG VCTY SE WY MTNS LATE THIS AFTERNOO AND TONIGHT.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS WILL BE MINIMAL FOR THE NEXT
WEEK DUE TO THE COOL TEMPERATURES AND PERIODS OF SNOWFALL.  PERIODS
OF GUSTY WINDS WILL OCCUR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM THURSDAY TO 9 AM FRIDAY FOR WYZ106-
     WYZ110.
     HIGH WIND WARNING FROM 5 PM THURSDAY TO 9 AM FRIDAY FOR WYZ104-
     WYZ105-WYZ109-WYZ114-WYZ116-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...RE
Hazardous weather outlook, Jan 20, 3:06 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
306 AM MST THU JAN 20 2011

WYZ107-111>113-115-118-211015-
EAST PLATTE COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-
306 AM MST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE AREA LATE THIS
AFTERNOON AND TONIGHT WITH SOME GUSTS IN EXCESS OF 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF LIGHT SNOW ARE EXPECTED DURING THE PERIOD WITH THE
PASSAGE OF SEVERAL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-211015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
306 AM MST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF LIGHT SNOW ARE EXPECTED DURING THE PERIOD WITH THE
PASSAGE OF SEVERAL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109-110-114-116-117-211015-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-SNOWY RANGE-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
306 AM MST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WESTERLY WINDS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE TONIGHT. HIGH WIND WARNINGS HAVE BEEN
ISSUED FOR THE AREA AS A RESULT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY WINDS WILL CONTINUE INTO EARLY FRIDAY MORNING
BEFORE DECREASING.  AFTER THAT PERIODS OF LIGHT SNOW ARE EXPECTED
THROUGH WEDNESDAY WITH THE PASSAGE OF SEVERAL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jan 20, 8:16 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
816 AM MST THU JAN 20 2011

WYZ110-201800-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
816 AM MST THU JAN 20 2011

...STRONG WINDS AND BLOWING SNOW WERE OBSERVED IN THE ARLINGTON
AREA...

WESTERLY WINDS HAVE INCREASED IN THE ARLINGTON AREA SINCE
SUNRISE. AT 8 AM...WIND SPEEDS AT ARLINGTON WERE BETWEEN 30 AND
40 MPH WITH GUSTS TO 47 MPH. WITH THE INCREASE IN WINDS...
BLOWING SNOW HAS BECOME WIDESPREAD IN THAT AREA WITH VISIBILITIES
REDUCED TO A QUARTER MILE OR LESS AT TIMES.

THE STRONG WINDS AND BLOWING SNOW WILL CONTINUE IN THE ARLINGTON
AREA THE REST OF TODAY AND TONIGHT. IN FACT...WIND GUSTS WILL BE
AROUND 60 MPH THIS AFTERNOON AND TONIGHT AND A HIGH WIND WARNING
IS IN EFFECT DURING THAT TIME. VISIBILITIES WILL BE GREATLY
REDUCED DUE TO THE BLOWING SNOW.

MOTORISTS TRAVELING ON INTERSTATE 80 NEAR ARLINGTON CAN EXPECT
THE STRONG WINDS AND BLOWING SNOW. TRAVEL WILL BE HAZARDOUS...
ESPECIALLY FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES
DUE TO THE STRONG WINDS...SUDDEN GUSTS...POOR VISIBILITIES AND
SLICK ROADS.

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 20, 8:36 AM MST to January 21, 3:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 66 mph at 20/1301 MST.

High Wind, South Laramie Range

When
January 20, 11:17 AM MST to 12:27 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo recorded sustained winds in excess of 40 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 20, 11:50 AM MST to 7:00 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor near Muddy Gap recorded wind gusts greater than 58 mph throughout the period with a peak gust of 72 mph 20/1450 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 20, 1:00 PM MST to 9:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded sustained winds in excess of 40 mph and gusts greater than 58 mph throughout the period with a peak gust of 71 mph 20/1725 MST.

High Wind, Shirley Basin

When
January 20, 2:05 PM MST to 3:45 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

UP railroad at Como recorded sustained winds in excess of 40 mph.

High Wind, South Laramie Range

When
January 20, 3:37 PM MST to 9:07 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo measured sustained winds in excess of 40 mph.

High Wind, South Laramie Range Foothills

When
January 20, 3:55 PM MST to January 21, 3:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Emkay recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 67 mph at 20/1615 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269226, 269201, 269116, 269108, 269186, 269204, 269222.